Iv'e always put my weight gain down to the steroids I'm taking, (20mg) daily for two years now. It seems as though I was wrong about this. Stupid as it may seem I was simply eating too much. After a lung transplant consultant told me to lose 1 and a half stone so I would have a better chance of surviving a transplant operation. He said eating less is the only sure way of loseing weight and that steroids only shift weight around and dont actually cause weight gain. Well when a transplant consultant tells you this, believe me you listen. I'm getting close to loseing 1 stone now and my trousers are feeling far more comfortable, I feel better and my food bill has gone down also, seems as though its a win win situation. yipee!! . For all those out there who are stuggleing with steroids and weight gain I can tell you it is possible to lose weight on prednisolone. Give it a try. Tony.
Weight Loss and Prednisolone (steroids) - British Lung Foun...
British Lung Foundation
Yep - I too put on weight with steroids because they stimulate the bit of your brain that tells you that you are hungry - plus I'd been so ill my appetite had disappeared and it was lovely to just eat food again!! My consultant told me I had to lose the weight I put on whilst on steroids (16kg). I've lost just over half that - most of it whilst on steroids. Only 6kg to go before I can be assessed for transplant. I do think steroid fat is a bit stickier but yes I agree it's possible. It's all about less calories in than you need!
Well done Marie keep strong and away from those cake's and sweets like I am having to do. Its got to be worth it to have a chance at transplant. I'm just getting on the exercise bike now to burn a few more of those dam calories. Tony x
Hi Tony, I too am on 20mgs per day which has enhanced my appetite and I've eaten more. However moving from 7 stone to 9 stone is fine, I just need to turn it into muscle via exercise.
If only my breathing wasn't so close to that damn brick wall.
Happy for your news, positive gets it every time, good man.
Keep on keeping on,
Can I ask why you are on 20mg per day Chris and Tony ? Really curious because my doc seems to think I shouldn`t be on them too long. Though when I had Polymyalgia rheumatica I was on a high dose for a long time.
Best wishes, Sheila
Hi Sheila, Two and a half years ago after a 4 month life saving stay in hospital I returned home on permanant oxygen for 1 month but then started to deteriorate again. I was returned to hospital where my consultant put me on prednisolone and antibiotics on the day of re-addmittion, well after a nights sleep I awoke to a whole new world. It was like some kind of miracle, for the first time in 5 months I could breathe without oxygen. I got out of bed and walked around the ward and then out into the corridor, still no oxygen, Wow! It turned out I was steroid responsive as my lungs were badly inflamed and steroids are the best anti-imflamatory drug on the market it was right for me. I have only just lowered the dose to 15mg per day and have noticed no change yet, fingers crossed. Some people seem to really stuggle with the side effects but all I have really noticed is gaining an extra chin and a bit more weight around the belly, I am in the process of loseing some of that at the moment because my lung transplant assessment consultant has asked me to. I believe it is detrimental to your body to be on steroids for a long time but as long as you take the other drugs to look after your bones and stomach then its not so bad. I hope this is of some help to you Tony.
Now we don't want to end up looking like Arnold Schwarzenegger, but muscle is more usefull than fat for smashing down that brick wall, and exercise is the key to keeping us going, whatever level your capable of. Your positive attitude will help you through the rough times Chris and your right we have to keep on keeping on. Good Luck Tony
Hi Sheila, in my case I'm end of life palliative care and it's required to keep me breathing as well as I do. I'm on Oxy 24/7 but very low as I'm CO2 retentive.
All organised by my community nurse and Doc. They're gonna keep me alive as long as possible and at home. I'm very lucky.
Well Chris keep taking the beggars and anything else that makes life easier. I`m due to be assessed to see if I need ambulatory oxygen and feeling a bit sorry for myself but you put me to shame. Glad you`ve got a good community nurse and GP and you can`t beat being at home. Thanks for replying and keep well ! Sheila x
Hi Sheila I guess we all feel that way from time to time but no need to feel bad about it..
When I was told about ambulatory Oxy they said it was because my sat level dropped 4% + on exertion. When it came about they said minimum 15 hours a day !
Don't worry Sheila everything will turn out fine you'll see. When it does come back and share that with us - put another smile on our faces.
Keep on keeping on,
Not what you're looking for?
You may also like...
feel a little better. Any advice or experience would be greatly appreciated. So glad you are...
the transplant list unless I lose this stone. I cant do excerise or walking so its totally down to...
that has a little bit of steroid in it. I read that steroids can cause weight gain so I am not sure...
have been losing weight since June of last year I was 11and a half stone I am now only 8 stone 12...
today and I have lost a stone in weight was prescribed antibiotics and steroids and I have to see a...